Zocor® (Simvastatin) Warnings

As with all medications, Zocor® (simvastatin) has been linked to an increase in the risk of side effects, ranging from minor to severe. It is important for patients who are taking Zocor® to understand the potential risks and to seek medical attention if they begin to develop signs or symptoms of complications.

Zocor® warnings have been issued by the FDA to alert health care providers and patients about the risk of certain problems, including serious muscle side effects that could lead to kidney failure in some patients. Other Zocor® warnings have been based on dangerous drug interactions as well as a potential to cause liver problems. If you or a loved one has suffered a serious complication while taking Zocor®, you should speak with an attorney about your right to compensation. To learn more, contact us today.

FDA Warning: Myopathy and Rhabdomyolysis

Zocor®'s medication guide was updated following a June 2011 FDA warning about the increased risk of dangerous muscle problems including myopathy and rhabdomyolysis with the strongest dose of simvastatin (80 mg). T he FDA warning stated that patients taking this medication daily may be at an increased risk of myopathy compared to patients taking lower doses of Zocor® or other drugs in the same class.

Based on the risk, the FDA recommends that the 80 mg dose only be used by patients who have been taking the medication for 12 months and who have not experienced adverse effects. Patients who are taking a lower dose of Zocor® and who are not meeting their LDL cholesterol goal should be put on a different medication rather than increasing the dose of Zocor® to 80 mg, the agency said in the update.

Myopathy is a muscle disease in which the muscle fibers do not function properly; it is usually characterized by unexplained and in some cases debilitating muscle weakness.

Rhabdomyolysis, a serious form of myopathy, occurs when damaged skeletal muscle tissue fibers break down and are released into the bloodstream. As the muscle tissue breaks down, the body tries to eliminate the excess tissue waste, which can overwork and exhaust the kidneys. Severe instances of rhabdomyolysis may result in death from acute kidney failure and death.

The warning and precautions section of the drug's medication guide cautions patients to report symptoms of rhabdomyolysis immediately. Symptoms include:

  • Muscle pain and weakness
  • Dark red or cola-colored urine

Warning: Liver Problems

The medication guide also warns patients about a risk of abnormal liver enzymes, which can result in elevated hepatic transaminases. The term transaminases refers to the liver enzymes, aspartate aminotransferase (AST or SGOT) and alanine aminotransferase (ALT or SGPT).

When there are high levels of these enzymes present, it can mean the patient has a liver problem. Before a patient starts treatment with Zocor®, liver enzyme tests should be conducted. It is also recommended that patients' liver enzymes be tested six weeks after starting treatment and in some cases every year after.

Contact a Zocor® Attorney For More Information

To learn more about the possible risks of Zocor®, please contact our Zocor® attorneys. We may be able to help you collect financial compensation if you've suffered a serious muscle problem, kidney failure, liver damage, or any other serious complications after taking the statin medication. Call today to schedule a free review of your case.

Contact Us

Schedule a free and confidential case review today.
* is a required field

Miller Legal LLP
700 12th Street, N.W. Suite 700
Washington, DC 20005

Top News

FDA: Zocor Patients Should Understand Rhabdomyolysis Symptoms

October 26th, 2011

High doses of Zocor® (simvastatin) have been linked to an increase in the risk of a serious muscle disease, rhabdomyolysis. Patients... read more

FDA OKs Cholesterol-Diabetes Pill

October 8th, 2011

The U.S. Food and Drug Administration (FDA) on Oct. 7, 2011, approved a combined diabetes-cholesterol drug, according to Bloomberg.

The new pill... read more

FDA Says to Limit High Dosage Zocor

September 22nd, 2011

The U.S. Food and Drug Administration (FDA) published an update warning consumers and health care providers to curtail the use of... read more